Dera Dgeralynn, I would like to echo the sentiments of our other readers;don't give up on trying to find an estrogen that will work for you. And please do look at the studies; the first study in JAMA in April 2004 on the WHI (the big estrogen study)-for women who had had a hysterectomy: showed no increase risk of breast cancer for women who had been on estrogen for over 7 years; and a follow up study to that one, published in spring 2011 showed the decrease in breast cancer persisted. So don't worry about taking the estrogen; do work with your health care provider to see if you can find an estrogen that will work for you. Good luck, Mary JaneView Thread
Dear Janecat71, Looks like my response didn't get through, so let me write again. It is very common to get these types of symptoms in perimenopause-you can really get very low estrogen levels before your period=and it's the significant variation that tends to lead to the headaches. All of your remedies sound quite reasonable-but I would also suggest that your neurologist or gynecologist get you some estrogen patches to put on when you start getting your headaches or your insomnia, both of which may be associated with very low levels of estrogen. I'd wear the patch until you are into at least the middle of your period, when your estrogen levels will be coming up a bit. The good news is that once you become fully menopausal, and the fluctuations stop, you tend to do better-so this should not be a permanent state of affairs. And I would use a reasonable dose patch: at least a 0,05, or a 0.1 patch-and I hope you will do well. Good luck, Mary JaneView Thread
Dear An_260980, I'm confused, too. In the perimenopausal time frame, estrogen levels are extremely hard to interpret because they fluctuate so much. If indeed it has been 2 years since your last period, your estrogen level should be pretty low. I almost never measure levels at this point, unless someone has some very peculiar bleeding problems-because they are basically low. We usually just measure estradiol levels; so I am not sure what they measured in their "total estrogen level". We also don't measure testosterone levels, because the assays are very coarse in measuring the low levels we women have-they are just not very fine measurements. The North American Menopause society recommends using low dose testosterone gels for women empirically for libido, without measuring levels. Now as far as the vaginal estrogen situation: in general, I usually recommend twice weekly administration. If you are going to start some systemic estrogens (like patches or gels) that should help your vaginal situation as well. If you want to use more in the vaginal approach, you might want to consider Vagifem vaginal tablets or the Estring. All of these are possibilities- good luck, Mary JaneView Thread
Dear liam1996, Oops, sorry-I didn't look at the title of your note-so you haven't had a period in 7 months-things were regular until then. OK, now I've got the picture. Yes, this does sound more like perimenopause (as long as we've ruled out a pregnancy). None the less, checking in with your health care provider is still a good idea to rule out other possible causes, Mary JaneView Thread
Dear liam1996, These are often associated with perimenopause. Are you still getting periods? or are they off now? I would just check in with your health care provider, to check on other possible causes, although perimenopause is certainly high on the list of possibilities, Good luck, Mary JaneView Thread
Dear Tammy, First question: how does your vagina feel? If it is dry and uncomfortable, that won't be helpful, to get you "in the mood"-you can use over the counter moisturizers, like Replens, and lubricants as well. If those don't work we have plenty of prescription medications, both vaginal and oral, estrogenic and non estrogenic to help. As far as libido itself, no one really knows the exact agent. Some folks think estrogen, some testosterone, some DHEA. The North American Menoapause Society has a very good section on this (particularly on testosterone)-go to menopause.org to read more. Your health care provider can prescribe estrogen and/or testosterone; DHEA is available over the counter, starting at a dose of 25 mg daily (its use is somewhat controversial, as far as efficacy-so do check in with your health care provider on its use as well.) And a couple of over there counter remedies to read about are Zestra, which is a sort of lotion you apply before sex tor local responsiveness. Another popular over the counter remedy available at health food stores is "hot plants for her"-I'd go to the web sites, and read more about these products-but don't give up!! Good luck, Mary JaneView Thread
Dear gisele3435, You are right that all women have different experiences; and although dizziness is an uncommon effect, it can happen. Along the lines of non prescription remedies, you may want to add some soy into your diet; of medications, Icool (which has isoflavones similar to soy) seems to help many women, as does Remifemin (German black cohosh). Also, antihistamines (such as benadryl) may help with the dizziness-the drawback there is that it can be drying-but it still would be worthwhile trying, I would think. And your gynecologist would be able to prescribe you a small dose of estrogen therapy; it's not clear whether it would help the dizziness, but it's probably worth a try. Good luck, Mary JaneView Thread
Dear An_261403, Sorry to hear about the diagnosis, but you should do very well-best of luck with everything. A couple of suggestions: I'd give the Pristiq a bit longer to see what its maximum benefit will be; it may take 4 weeks to give you much of its benefit; and up through 12 weeks of use, I would anticipate it to continue to improve some (by 12 weeks you will see its maximum effect). You can use DepoProvera; but before that, I would try some Remifemin, which is German black cohosh. It is not estrogenic at all; and it is used widely in Germany in breast cancer clinics; it can be taken with Pristiq. So if you wanted to add that now, it would be fine-or if you wanted to wait a bit longer to see how the Pristiq will do for you, that's fine too. Best of luck to you, Mary JaneView Thread
Dear Brighter2015, Indeed, breasts can feel less dense, and softer, with lower estrogen levels. Do keep up with pectoral exercises, to keep the chest wall (and rib muscles) in good shape. That will help some-and do get some good new bras, too. Mary JaneView Thread
Dear redneck117, Many women associate skipping periods with perimenopause, and indeed that does happen to many women. However, women can get closer bleeding episodes, too. What happens is as we approach menopause, we stop ovulating well-and it is regular good ovulation, when we produce good amounts of progesterone, that regulates the cycles. If this is indeed related to perimenopause, it's a pretty typical time-average age of stopping periods altogether is about 51. But if you continue to experience this type of bleeding, do check in with your health care provider, to rule out other potential causes (like fibroids)-and if this does continue, and everyting else is fine, there are some simple remedies (like a low dose birth control pill) that can help control bleeding issues like this. Good luck, Mary JaneView Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.